Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Denver/Boulder, CO

May 9, 2008Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 9, 2008, 4:17 PM MDT for Sedgwick County, Colorado. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2008, 4:17 PM MDT (22:17 UTC)
Expired
May 9, 2008, 4:45 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 180 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 4:29 PM MDTHAIL 0.882 Nw Ovid, CO
May 9, 4:35 PM MDTHAIL 1.75Ovid, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:18 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1264 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 092217
SVRBOU
COC115-092245-
/O.NEW.KBOU.SV.W.0003.080509T2217Z-080509T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
417 PM MDT FRI MAY 9 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO

* UNTIL 445 PM MDT

* AT 416 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 2
  MILES NORTH OF OVID...OR 6 MILES WEST OF JULESBURG...MOVING 
  EAST-SOUTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEDGWICK...
  OVID...MARKS BUTTE AND JULESBURG.

SPOTTERS IN CHAPPELL...NEBRASKA HAVE REPORTED HAIL UP TO THE SIZE OF 
HALF DOLLARS AS THIS STORM MOVED OVERHEAD.  

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4099 10209 4079 10208 4082 10263 4099 10263
TIME...MOT...LOC 2216Z 291DEG 35KT 4099 10237

$$

DANKERS
1 follow-up statement
000 
WWUS55 KBOU 092236
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
436 PM MDT FRI MAY 9 2008

COC115-092245-
/O.CON.KBOU.SV.W.0003.000000T0000Z-080509T2245Z/
SEDGWICK CO-
436 PM MDT FRI MAY 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR SEDGWICK COUNTY...

AT 435 PM MDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED 3
MILES EAST OF OVID...OR 5 MILES SOUTHWEST OF JULESBURG...MOVING
SOUTHEAST AT 30 MPH.

A SPOTTER 2 MILES NORTHWEST OF OVID ALSO REPORTED GOLF BALL SIZED 
HAIL AT 433 PM MDT. 

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEDGWICK...OVID...MARKS BUTTE AND JULESBURG.

LAT...LON 4099 10209 4079 10208 4082 10263 4099 10263
TIME...MOT...LOC 2235Z 311DEG 26KT 4092 10229

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:05 PM MDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 9, 3:05 PM MDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT FRI MAY 9 2008

.SHORT TERM...SHORTWAVE TROUGH MOVING ACROSS COLORADO TONIGHT INTO
EARLY SATURDAY. RIBBON OF LIFT EXTENDS FROM SOUTHERN UTAH INTO
EASTERN WYOMING AND WILL SLIDE EAST OVERNIGHT...EXITING EASTERN
COLORADO IN THE MORNING. QUICK 5 DEGREES C OF COOLING ALOFT COMES
OVERNIGHT...KEEPING SOME INSTABILITY AROUND...BUT LOW LEVEL MOISTURE
IS LACKING WEST OF THE DRYLINE NOW JUST EAST OF STERLING AND AKRON.
SLIM WINDOW OF OPPORTUNITY FOR STRONG STORMS EAST OF THIS BOUNDARY
OVER THE NEXT COUPLE OF HOURS...THOUGH THE BETTER LIFT IS IN THE
NEBRASKA PANHANDLE. ELSEWHERE WEAK CONVECTION IN THE AREA OF BEST
LIFT SLIDING EAST OVERNIGHT AND THIS WILL PROBABLY DIMINISH SOME
WITH THE LOSS OF HEATING. WITHIN A COUPLE HOURS AFTER SUNRISE
SATURDAY WE SHOULD BE DOWN TO DWINDLING OROGRAPHIC SHOWERS IN THE
MOUNTAINS.

THE REAL STORY WITH THIS SYSTEM WILL LIKELY WIND UP BEING THE WIND
IN ITS WAKE ON SATURDAY. MODEL SOUNDINGS SHOW 30 MPH WINDS NEAR
GROUND LEVEL AND MORE LIKE 40 MPH AT 700 MB OVER THE NORTHEAST
CORNER OF THE STATE. UNSTABLE ENOUGH FOR SOME GUSTS...THOUGH THE LOW
LEVEL GRADIENT WILL BE DIMINISHING IN THE AFTERNOON AS THE MIXING
DEEPENS. WENT WITH A BLEND OF GUIDANCE VALUES FOR THE WINDS WHICH
INDICATES GUSTS APPROACHING 50 MPH OUT ON THE PLAINS...WITH DENVER
SHIELDED FOR THE WORST OF IT.

.LONG TERM...MODELS CONTINUE TO SHOW MID-TROPOSPHERIC RIDGING OVER
THE ROCKY MOUNTAIN REGION ON SUNDAY WITH A 572 DECIMETER HT OVER THE
FCST AREA AT MIDDAY. CURRENT FCST INDICATES MAX TEMPS NEAR 70F ON
THE PLAINS AND 40S/50S IN THE MTNS...UNDER MOSUNNY SKIES. NO CHANGES
NECESSARY HERE. BY MONDAY THE NEXT IN A SERIES OF SHORTWAVE TROUGHS
DROPS OVER THE PACIFIC NORTHWEST CAUSING LIGHT WLY FLOW ALOFT OVER
COLORADO ON SUNDAY TO SHIFT TO A STRONGER SWLY FLOW ON MONDAY. THE
SHIFT SENDS DAYTIME TEMPS WELL INTO THE 70S AHEAD OF A SFC COLD
FRONT POISED JUST NORTH OF THE COLORADO/WYOMING/NEBRASKA LINE LATE
IN THE AFTERNOON AS PER THE NAM...GFS AND SREF. HOWEVER...THE ECMWF
IS QUICKER TO DROP THIS FRONTAL BNDRY THRU ERN COLORADO. IT SHOWS
THE FRONT AND A SFC LOW IN SERN COLORADO BY 00Z/WED. FOR NOW WILL GO
WITH MAJORITY RULE AND KEEP FRONT RANGE AND ADJACENT PLAINS WARM AND
DRY WITH OCCASIONAL GUSTY S-SWLY WINDS DURING THE DAY. ALTHOUGH
FARTHER OUT ON THE PLAINS...MAY SEE A LATE DAY T-STORM OR TWO WHERE
CAPES AND SFC DEWPTS WILL BE HIGHER EAST OF A DRY LINE/SFC TROUGH.
ALSO SEE A SLIGHT CHANCE OF AFTERNOON CONVECTION IN THE HIGH COUNTRY
WITH INCREASING MID-LEVEL MOISTURE.

MONDAY NIGHT SHOULD SEE THE COLD FRONT SLIDE SOUTH THRU THE CWFA BUT
N-NWLY LOW-LEVEL FLOW IMMEDIATELY BEHIND THE FRONT SHOULD DRY THINGS
OUT SOME ON THE PLAINS DURING THE PRE-DAWN HOURS. BUT FCST SOUNDINGS
AND CROSS SECTIONS SHOULD WINDS TURNING TO A NELY COMPONENT AS A
RATHER ROBUST MID-LEVEL TROUGH DROPS SWRD OVER UTAH AND THEN OVER
THE FOUR CORNERS AREA BY TUESDAY MORNING. GFS INDICATES LIGHT QPF ON
THE PLAINS WITH GREATEST AMTS IN AND NEAR THE FRONT RANGE AND OVER
THE PALMER DIVIDE.  GFS ALSO BELIEVES IT WILL BE COLD ENOUGH FOR
SNOW DOWN TO AROUND 5200 FT MSL IN THE MORNING...WITH 2-4 INCH
ACCUMULATIONS IN FAVORABLE UPSLOPE AREAS OF THE FRONT RANGE
FOOTHILLS AND PALMER DVD. NOT TOTALLY CONVINCED MODEL HAS A HANDLE
ON THIS SYSTEM...SO NO MENTION OF SNOW BELOW 7000-7500 FEET FOR NOW.
BUT WILL GO WITH BIG COOL DOWN TUESDAY WITH HIGH TEMPS BARELY IN THE
50S AT LOWER ELEVATIONS. OF NOTEWORTHY...LATEST ECMWF NOW LOOKS
SIMILAR TO THE GFS SOLUTION.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE AS A
COLD FRONT MOVES THROUGH OVERNIGHT. THE BEST CHANCE OF SHOWERS WILL
BE FROM LATE EVENING THROUGH THE REST OF THE NIGHT. VFR CONDITIONS
ARE EXPECTED TO PREVAIL...WITH A SMALL THREAT OF MVFR CONDITIONS IN
SHOWERS UNTIL MID MORNING SATURDAY. STRONG NORTH TO NORTHWEST WINDS
ARE EXPECTED TO DEVELOP BY LATE SATURDAY MORNING WITH GUSTS AROUND
30 KNOTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GIMMESTAD/BAKER
Hazardous weather outlook, May 9, 11:04 AM MDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1104 AM MDT FRI MAY 09 2008

COZ030>051-101200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1104 AM MDT FRI MAY 09 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON OVER THE MOUNTAINS. THE SHOWERS AND THUNDERSTORMS WILL
SPREAD ONTO THE PLAINS IN THE LATE AFTERNOON AND EVENING HOURS AND
CONTINUE OVERNIGHT AS A COLD FRONT MOVES THROUGH. MOST OF THE
THUNDERSTORMS WILL BE WEAK...ALTHOUGH STORMS IN BETTER MOISTURE NEAR
THE EASTERN BORDER COULD PRODUCE BRIEF HEAVY RAIN AND HAIL. THE SNOW
LEVEL WILL BE ABOVE 9000 FEET THIS AFTERNOON...THEN LOWER TO AROUND
7000 FEET BY SATURDAY MORNING. A FEW INCHES OF SNOW MAY ACCUMULATE
FROM THE SHOWERS IN THE HIGHER MOUNTAINS...BUT TRAVEL IMPACTS WILL
BE LIMITED BY THE WARM TEMPERATURES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF SNOW AND RAIN IN THE MOUNTAINS SATURDAY
MORNING...WITH A CHANCE OF RAIN ON THE PLAINS.  BY SATURDAY
AFTERNOON DRIER CONDITIONS WILL SPREAD ACROSS THE OUTLOOK AREA AS A
HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. THE NEXT CHANCE OF
PRECIPITATION COMES LATE MONDAY INTO TUESDAY AS ANOTHER PACIFIC
STORM SYSTEM IS STILL ANTICIPATED TO PASS OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

GIMMESTAD/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:39 PM MDTTornado WarningBOUSedgwick38 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.